Alert archive / Hawaii / Wind Advisories in 2012

Wind Advisory 1, NWS Honolulu, HI

January 17, 2012Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 17, 2012, 11:43 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2012, 11:43 AM HST (21:43 UTC)
Expired
Jan 17, 2012, 3:53 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 9.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2012-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2012-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WWHW70 PHFO 172143
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1143 AM HST TUE JAN 17 2012

...WIND ADVISORY FOR NORTH AND EAST SECTIONS OF KAUAI OAHU MOLOKAI
AND MAUI...

.A COLD FRONT NORTHWEST OF KAUAI WILL LEAD TO GUSTY SOUTHERLY
WINDS TODAY. THE WINDS WILL BE STRONGEST ACROSS NORTH AND EAST
SECTIONS OF THE ISLANDS...WHERE THEY WILL BE ENHANCED ACROSS
DOWNSLOPE AREAS.

HIZ002-004-007>012-017-019-020-180400-
/O.NEW.PHFO.WI.Y.0001.120117T2143Z-120118T0400Z/
KAUAI WINDWARD-KAUAI MOUNTAINS-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...
KOKEE STATE PARK...HALEIWA...WAIALUA...KAHUKU...PUNALUU...LAIE...
KAILUA...KANEOHE...WAIMANALO...MILILANI...WAHIAWA...PEARL CITY...
MAKAKILO...KALAUPAPA...WAILUKU...KAHULUI...HANA...MAKAWAO
1143 AM HST TUE JAN 17 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...SOUTH 15 TO 20 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...WINDS WILL PEAK EARLY THIS AFTERNOON...THEN BEGIN TO
  DIMINISH BY EVENING. 

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH...WITH GUSTS
OVER 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BRAVENDER
1 follow-up statement
229 
WWHW70 PHFO 180153
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
353 PM HST TUE JAN 17 2012

HIZ002-004-007>012-017-019-020-180300-
/O.CAN.PHFO.WI.Y.0001.000000T0000Z-120118T0400Z/
KAUAI WINDWARD-KAUAI MOUNTAINS-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...
KOKEE STATE PARK...HALEIWA...WAIALUA...KAHUKU...PUNALUU...LAIE...
KAILUA...KANEOHE...WAIMANALO...MILILANI...WAHIAWA...PEARL CITY...
MAKAKILO...KALAUPAPA...WAILUKU...KAHULUI...HANA...MAKAWAO
353 PM HST TUE JAN 17 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DROPPED BELOW ADVISORY LEVELS.

$$

DEJESUS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 17, 10:00 AM HST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 17, 10:00 AM HST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE JAN 17 2012

.SYNOPSIS...
HAZY CONDITIONS WILL PREVAIL ACROSS THE STATE...WITH THICKENING
CLOUDS FROM WEST TO EAST. SOUTHERLY WINDS WILL FOCUS SHOWERS ACROSS
THE NORMALLY DRY LEEWARD AREAS. LOCALLY HEAVY RAINFALL IS POSSIBLE
FROM OAHU WESTWARD. AS A STALLED FRONT NORTHWEST OF KAUAI WEAKENS
AND MOVES NORTH...MORE TYPICAL TRADE WIND WEATHER WILL RETURN BY
THURSDAY AND FRIDAY. EARLY NEXT WEEK...WINDS WILL TURN SOUTHEASTERLY
AGAIN AHEAD OF ANOTHER FRONT.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH NORTHWEST OF
KAUAI...PART OF A LARGER LOW PRESSURE SYSTEM OVER THE NORTH PACIFIC.
A MID-LEVEL HIGH IS LOCATED JUST SOUTH OF THE BIG ISLAND. AT THE
SURFACE...A FRONT IS LOCATED ABOUT 200 MILES NORTHWEST OF
KAUAI...WITH A RIDGE EXTENDING ACROSS THE BIG ISLAND. THE 12Z
SOUNDING FROM LIHUE SHOWS MID-LEVEL TEMPERATURES HAVE COOLED BY UP
TO 5C OVER THE PAST 24 HOURS...BUT A WEAK INVERSION REMAINS IN PLACE
JUST OVER 10KFT. HOWEVER...THE PROFILE IS UNSTABLE WITH NEARLY 1400
J/KG CAPE AND LITTLE CIN BASED ON AN UNMODIFIED MIXED-LAYER PARCEL.

SATELLITE IMAGERY SHOWS TWO MAIN LINES OF CONVECTION. ONE LINE IS
FOCUSED ALONG THE FRONT NORTHWEST OF KAUAI. ADDITIONAL THUNDERSTORMS
ARE LOCATED ALONG A CONVERGENCE LINE EAST OF THE MAIN FRONT...
LOCATED OVER AND JUST WEST OF KAUAI. CLOUDS TOPS WITH THE
CONVERGENCE LINE ARE COLDER...INDICATING THE CONVECTION IS STRONGER.
THE VAD WIND PROFILE FROM THE SOUTH KAUAI RADAR SHOWED UP TO 50
KNOTS OF WIND AT LOW-MID LEVELS...WHICH CONTRIBUTES TO THE 30-35
KNOTS OF 0-6KM BULK SHEAR INDICATED BY THE 12Z GFS. THE GREATEST
POTENTIAL FOR THUNDERSTORMS WILL BE THIS MORNING...BUT WITH THE
FRONT STALLING NORTHWEST OF KAUAI AND THE AIRMASS ONLY SLOWLY
STABILIZING...THERE WILL REMAIN A CHANCE OF THUNDER THROUGH THE
DAY. HEAVY RAIN IS ALSO POSSIBLE ACROSS OAHU...BUT HIGHEST QPF IS
EXPECTED ACROSS KAUAI. EARLIER CONVECTION BROUGHT 1-2 INCHES OF RAIN
TO KAUAI EARLY THIS MORNING...AND SIMILAR RAINFALL RATES ARE
POSSIBLE WITH SUBSEQUENT CONVECTION.

SHOWERS ACROSS THE EASTERN HALF OF THE STATE DIMINISHED OVERNIGHT...
AND CURRENT RADAR IMAGERY IS RATHER QUIET EAST OF OAHU. THIS IS
LIKELY DUE TO COMPENSATING SUBSIDENCE EAST OF THE STRONG CONVECTION.
IN FACT THE BIG ISLAND IS MOSTLY FREE OF LOW CLOUDS. LOW CLOUDS WILL
FILL IN WITH INSOLATION THIS MORNING...AND WE SHOULD STILL SEE
SCATTERED SHOWERS TODAY. WITH THE SOUTHERLY AHEAD OF THE FRONT...
THESE SHOWERS WILL BE FOCUSED PRIMARILY ACROSS THE NORMALLY DRY
LEEWARD SECTIONS OF THE ISLANDS.

SOUTHERLY WINDS WILL REMAIN STRONG AND GUSTY AHEAD OF THE FRONT.
BOTH THE MOLOKAI AND KAUAI VAD WIND PROFILES SHOW UP TO 30 KNOTS OF
WIND AT THE LOWEST LEVEL. THIS GRADIENT WIND IS ENHANCED BY THE
CONVECTION AND THE CONVERGENCE BAND NEAR KAUAI. 12Z GUIDANCE
INDICATES THAT WINDS WILL DIMINISH SIGNIFICANTLY THIS
AFTERNOON...BUT THIS LOOKS TOO FAST GIVEN THE STRENGTH OF THE
GRADIENT AND PERSISTENCE OF THE CONVECTION. HAVE UPDATED TO MAKE
SURE GUSTS TO 40 MPH WERE MENTIONED IN THE DOWNSLOPE ZONES OF THE
SMALLER ISLANDS.

TONIGHT AND WEDNESDAY...THE FRONT NORTHWEST OF KAUAI WILL WEAKEN
AND START TO LIFT NORTHWARD AS THE UPPER LEVEL SUPPORT MOVES AWAY TO
THE NORTHEAST. THE RIDGE NEAR THE BIG ISLAND WILL BEGIN TO SHIFT
NORTHWARD ACROSS THE SMALLER ISLANDS. WINDS WILL WEAKEN AS THE
GRADIENT DROPS OFF UNDER THE RIDGE. EVEN THOUGH THE FRONT WEAKENS
AND STARTS TO MOVE NORTHWARD...LOW-LEVEL MOISTURE WILL LINGER INTO
WEDNESDAY...MAINLY ACROSS THE WESTERN HALF OF THE STATE. WITH THE
SOUTHEASTERLY FLOW...SHOWERS WILL REMAIN FOCUSED ACROSS THE NORMALLY
DRY SOUTHERLY SECTIONS.

THE SURFACE RIDGE LIFTS FARTHER NORTHWARD ON THURSDAY AND
FRIDAY...BRINGING A RETURN TO A MORE TYPICAL TRADE WIND FLOW BY THE
END OF THE WEEK. THURSDAY LOOKS TO BE MORE OF A TRANSITION
DAY...WITH SCATTERED SHOWERS IN THE MORNING BECOMING MORE FOCUSED
ACROSS WINDWARD SECTIONS. THE RIDGE WILL MOVE TO THE NORTHERN
OFFSHORE WATERS...WHERE IT WILL REMAIN THROUGH THE WEEKEND. EARLY
NEXT WEEK...THE APPROACH OF ANOTHER FRONT WILL SHIFT THE RIDGE
SOUTHWARD ACROSS THE STATE...BRINGING ANOTHER ROUND OF SOUTHEASTERLY
FLOW.

&&

.MARINE...
HAVE EXPANDED THE SMALL CRAFT ADVISORY TO INCLUDE THE KAUAI CHANNEL
AND WINDWARD OAHU WATERS. THE STRONGER GRADIENT WILL LEAD TO 25
KNOTS OF SUSTAINED WINDS NEAR KAUAI. HOWEVER...THE COMBINATION OF
WIND WAVES AND A LARGE WESTERLY SWELL WILL LEAD TO HAZARDOUS SEAS
GREATER THAN 10 FEET. IN ADDITION...THUNDERSTORMS WILL ALSO BE
PRESENT OVER THE NORTHWEST COASTAL WATERS. THUNDERSTORMS WILL BE
MOST LIKELY NEAR AND TO THE WEST OF KAUAI...BUT ARE ALSO POSSIBLE
ACROSS THE KAUAI CHANNEL AND INTO THE OAHU WINDWARD WATERS. THE WEST
SWELL MENTIONED ABOVE WILL PRODUCE HIGH SURF CONDITIONS ON WEST
FACING SHORES OF KAUAI AND NIIHAU. THIS SWELL IS EXPECTED TO
DIMINISH THIS EVENING.

&&

.AVIATION...
SIGMET WHISKEY IS IN EFFECT FOR EMBEDDED THUNDERSTORMS ALONG A
CONVERGENCE BAND ACROSS KAUAI. EXPECT MOUNTAIN OBSCURATIONS...IFR
CONDITIONS...ICING AND SEVERE TURBULENCE WITHIN THE THUNDERSTORMS.
THIS BAND WILL WEAKEN LATER TODAY AND STALL OUT TONIGHT AROUND THE
KAUAI CHANNEL AND OAHU. OTHER THAN THE SIGMET AREA...MODERATE TO
ISOLATED SEVERE TURBULENCE WILL BE ASSOCIATED WITH DOWNSLOPE WINDS
ON THE NORTHERN SLOPES OF OAHU AND MOLOKAI. VFR CONDITIONS SHOULD
PREVAIL THROUGH THE REST OF THE MAIN HAWAIIAN ISLANDS TODAY WITH
OCCASIONAL MVFR CIGS WITH SHOWERS. CONDITIONS ARE EXPECTED TO
IMPROVE THROUGH THE OVERNIGHT INTO WEDNESDAY MORNING FOR THE WESTERN
HALF OF THE STATE.

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS.

&&

DISCUSSION/MARINE...BRAVENDER
AVIATION...FOSTER

In the hours before

Special weather statement, Jan 17, 7:35 AM HST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
735 AM HST TUE JAN 17 2012

HIZ001>004-180200-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
735 AM HST TUE JAN 17 2012

...STRONG THUNDERSTORMS WITH GUSTY WINDS FOR KAUAI AND NIIHAU THROUGH
TODAY...

ISOLATED THUNDERSTORMS WITH LOCALLY STRONG WIND GUSTS OVER 40 MPH
ARE EXPECTED THROUGH TODAY. IN ADDITION TO THE GUSTY
WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
RAINFALL ARE EXPECTED AS THE FAST MOVING STORMS PASS BY.

BRENCHLEY

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:23 PM HSTHigh Surf AdvisoryHFOKauai25 hr
Jan 16, 6:59 PM HSTAreal Flood AdvisoryHFOHawaii118 min
Jan 17, 6:45 AM HSTSpecial Marine WarningHFO60 min
Jan 17, 7:42 AM HSTSpecial Marine WarningHFO63 min
Jan 17, 8:42 AM HSTSpecial Marine WarningHFO63 min
Jan 17, 9:20 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jan 17, 9:39 AM HSTSpecial Marine WarningHFO66 min
Jan 17, 10:29 AM HSTFlash Flood WarningHFOKauai5 hr
Jan 17, 10:43 AM HSTSpecial Marine WarningHFO2 hr
Jan 17, 12:25 PM HSTSpecial Marine WarningHFO65 min
Jan 17, 1:20 PM HSTSpecial Marine WarningHFO55 min

Nearby

Wind Advisories in Hawaii, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.